Florida, 2017

Tornado and Hail in Florida, March 23, 2017

March 23, 2017 · NWS MLB · 5 events in 2 counties and zones

A cluster of thunderstorms moved onshore from the Atlantic and organized into a long-lived severe storm as it moved southwest at 30 mph. The storm produced large hail in Vero Beach, then snapped four wooden power poles west of Vero Beach.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A cluster of thunderstorms moved onshore from the Atlantic and organized into a long-lived severe storm as it moved southwest at 30 mph. The storm produced large hail in Vero Beach, then snapped four wooden power poles west of Vero Beach. As the storm continued farther southwest into rural Indian River and St. Lucie Counties, the cell acquired rotation and a brief tornado developed and damaged a power pole between Interstate 95 and the Florida Turnpike. Additional sporadic wind damage occurred to powerlines and a power pole near and southwest of the Florida Turnpike.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Mar 23, 9:20 AM EST, 2 hours 57 minutes earlier.

Area forecast discussion, Mar 23, 9:20 AM EST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1020 AM EDT Thu Mar 23 2017

...Northeast wind surge behind frontal boundary will produce
hazardous boating conditions through Friday...
...High rip current threat and High Surf at the Atlantic beaches
today...
...Breezy to Windy conditions developing...

.DISCUSSION...

Latest sfc analysis shows the cold front pushing into the Treasure
Coast/Lake-O region as of mid mrng, driven by a very strong high
pres ridge building off the Mid Atlc coast. Very tight pgrad in the
wake of the front will generates a brisk easterly flow acrs central
FL today...lcl wind profilers showing a solid 20-25KT easterly flow
thru the H100-H85 lyr. Sfc obs showing sustained winds arnd 15mph as
of mid/late mrng...should only increase thru the aftn as sfc heating
destabilizes the H100-H85 lyr.

Shras/tsras, some quite strong, have been largely confined to the
relatively warm Atlc waters, though a few managed to work their way
onshore Volusia/Brevard counties. Storms have been largely driven by
a lcl knuckle in the H85-H30 vort field, as well as very cold mid
lvl temps (H50 readings on the order of -16C). Expect precip to work
its way inland south of the I-4 Corridor as diurnal sfc heating
destabilize the H100-H85 lyr...mid lvl lapse rates btwn 6.5-7.0C/KM
will require tsras in the fcst.

Lake Wind Advisory set to go into effect at midday. Along the coast,
the brisk onshore flow will generate rough/high surf by early
aftn...rip current threat will be high. Mrng fcst package looks
good.

&&

.AVIATION...Thru 23/12Z.
Sfc Winds: Thru 24/00Z...E/NE 14-18KTS with fqnt G21-25KTS. Btwn
24/00Z-24/03Z...coastal sites bcmg E/NE 8-12KTS...interior sites
bcmg E/NE 5-9KTS.

Vsbys/WX/Cigs: Thru 23/16Z...N of KLEE-KMCO-KMLB sct MVFR
shras/isold IFR tsras with sfc G25-30KTS...S of KLEE-KMCO-KMLB slgt
chc IFR tsras. Btwn 23/16Z-23/22Z...S of KISM-KMLB sct IFR
tsras/slgt chc LIFR +tsra with sfc G25-30KTS. Btwn 23/22Z-24/04Z...
S of KISM-KMLB chc MVFR shras.

&&

.MARINE...
Rapidly deteriorating conditions behind a cold front pushing acrs
the Treasure Coast/Lake-O region. Seas at buoy 41116 increased from
4FT to 7FT btwn daybreak and mid mrng, while Cape tower network was
measuring sfc wind gusts arnd G25KTS. RAP analysis showing sustained
sfc winds btwn 20-25KTS extending clear up to the NC Outer Banks,
concurrent with a very tight sfc pgrad btwn Cape Canaveral and Cape
Hatteras. ENE winds btwn 20-25KTS will build into the Treasure Coast
waters as the front pushes into south FL. Seas building to 6-8FT
nearshore and 8-11 offshore by lat aftn. SCA remains in place for
all coastal waters.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Lake Wind Advisory from noon today to 8 PM EDT this evening for
     Coastal Volusia County-Indian River-Inland Volusia County-
     Martin-Northern Brevard County-Orange-Osceola-Seminole-
     Southern Brevard County-St. Lucie.

     High Surf Advisory from 2 PM this afternoon to 5 AM EDT Friday
     for Coastal Volusia County-Indian River-Martin-Northern
     Brevard County-Southern Brevard County-St. Lucie.

AM...Small Craft Advisory until 8 AM EDT Saturday for Flagler Beach
     to Volusia-Brevard County Line 0-20 nm-Flagler Beach to
     Volusia-Brevard County Line 20-60 nm-Volusia-Brevard County
     Line to Sebastian Inlet 20-60 nm.

     Small Craft Advisory until 8 AM EDT Saturday for Sebastian Inlet
     to Jupiter Inlet 20-60 nm-Volusia-Brevard County Line to
     Sebastian Inlet 0-20 nm.

     Small Craft Advisory from 8 AM this morning to 8 AM EDT Saturday
     for Sebastian Inlet to Jupiter Inlet 0-20 nm.

&&

Short Term/Aviation...Bragaw
Long Term/Impact WX...Johnson
Hazardous weather outlook, Mar 23, 9:00 AM EST, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1000AM EDT Thu Mar 23 2017

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-240200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1000 AM EDT Thu Mar 23 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Cold temperatures aloft, a mid level disturbance and convergence
along and behind a back door front moving through the area this
afternoon will allow scattered convection to develop near the
the Treasure coast and southern interior into late afternoon. A few
stronger storms will be possible today with locally heavy rain,
frequent lightning, gusty winds and small hail.

.HIGH WIND IMPACT...
Northeast to east winds will increase to near 20 mph this
afternoon with gusts to 25 to 30 mph across much of east central
Florida. A Lake Wind Advisory is in effect for much of the area
today. Breezy to windy conditions will linger along the coast into
this evening.

.COASTAL FLOOD IMPACT...
A High Surf Advisory is in effect for building surf to 5 to 7 feet
in the surf zone this afternoon and continuing tonight. The large
pounding surf can knock you down and also make you susceptible to
rip currents.

.RIP CURRENT IMPACT...
A high risk of rip currents is expected today with a residual east
swell this morning and building surf this afternoon. Only swim
within sight of a lifeguard. Ask the beach patrol about ocean
hazards when you arrive at the beach.

.MARINE THUNDERSTORM GUST IMPACT...
Isolated lightning storms will produce strong gusty winds over the
Atlantic late this morning and the mainland this afternoon.

.WIND AND SEA IMPACT...
Strong and gusty northeast to east winds will increase to 20 to 25
knots today and continue tonight. Hazardous boating conditions are
expected across the east central Florida Atlantic waters.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
Marine and surf conditions will remain poor to hazardous for
boaters and beachgoers into the start of the weekend. The risk of
rip currents will remain elevated through the upcoming weekend and
into next week.

.SPOTTER INFORMATION STATEMENT...
Spotters are requested to monitor the weather and self activate
if needed.

Johnson

In the hours before

Special weather statement, Mar 23, 8:40 AM EST, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Melbourne FL
940 AM EDT THU MAR 23 2017

FLZ064-231430-
Martin FL-
940 AM EDT THU MAR 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARTIN COUNTY UNTIL 1030
AM EDT...

At 939 AM EDT, Doppler radar was tracking strong thunderstorms near
Hobe Sound Beach, or near Hobe Sound, moving south at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Jupiter, Stuart, Tequesta, Jupiter Island and Palm City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2697 8008 2697 8014 2695 8015 2696 8029
      2723 8029 2726 8028 2726 8023 2727 8024
      2727 8021 2726 8021 2726 8020 2727 8020
      2726 8015 2708 8008
TIME...MOT...LOC 1339Z 010DEG 19KT 2713 8007

Smith
Special weather statement, Mar 23, 8:43 AM EST, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Melbourne FL
943 AM EDT THU MAR 23 2017

FLZ064-231430-
Martin FL-
943 AM EDT THU MAR 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARTIN COUNTY UNTIL 1030
AM EDT...

At 939 AM EDT, Doppler radar was tracking strong thunderstorms near
Hobe Sound Beach, or near Hobe Sound, moving south at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2697 8008 2697 8014 2695 8015 2696 8029
      2723 8029 2726 8028 2726 8023 2727 8024
      2727 8021 2726 8021 2726 8020 2727 8020
      2726 8015 2708 8008
TIME...MOT...LOC 1339Z 010DEG 19KT 2713 8007

Johnson/Smith
Local storm report, Mar 23, 9:15 AM EST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
1015 AM EDT THU MAR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     MARINE TSTM WIND 4 NNE HAULOVER CANAL    28.80N 80.74W
03/23/2017  M41.00 MPH       VOLUSIA            FL   OTHER FEDERAL

            USAF TOWER 0022 NORTHEAST OF HAULOVER CANAL MEASURED A
            PEAK WIND GUST OF 36 KNOTS AFTER A SEVERE STORM MOVED
            SOUTH OF THE AREA.

0840 AM     MARINE TSTM WIND 3 E HAULOVER CANAL      28.74N 80.70W
03/23/2017  M40.00 MPH       BREVARD            FL   OTHER FEDERAL

            USAF 0019 TOWER EAST OF HAULOVER CANAL MEASURED A PEAK
            WIND GUST OF 35 KNOTS FROM THE EAST NORTHEAST.

0858 AM     MARINE TSTM WIND 6 E TITUSVILLE          28.59N 80.73W
03/23/2017  M40.00 MPH       BREVARD            FL   AWOS

            THE AWOS AT THE NASA SHUTTLE LANDING STRIP, KTTS,
            RECORDED A PEAK WIND GUST OF 35 KNOTS FROM THE NORTHEAST
            AS A STRONG THUNDERSTORM MOVED OVER THE SITE.

0920 AM     MARINE TSTM WIND 4 NNE PORT SAINT JOHN   28.53N 80.77W
03/23/2017  M46.00 MPH       BREVARD            FL   OTHER FEDERAL

            USAF TOWER 1007 EAST OF TITUSVILLE MEASURED A PEAK WIND
            GUST OF 40 KNOTS FROM THE EAST AS A STRONG THUNDERSTORM
            MOVED THROUGH THE AREA.

0929 AM     NON-TSTM WND GST 1 ESE SAINT LUCIE NUCLE 27.35N 80.24W
03/23/2017  M40.00 MPH       ST. LUCIE          FL   MESONET

            A WEATHERFLOW SITE AT THE ST. LUCIE NUCLEAR POWER PLANT
            MEASURED A PEAK WIND GUST OF 35 KNOTS.

0930 AM     MARINE TSTM WIND 4 N COCOA               28.43N 80.76W
03/23/2017  E50.00 MPH       BREVARD            FL   PUBLIC

            COCORAHS OBSERVER 18 REPORTED ESTIMATED 43 KNOTS GUST
            WITH HEAVY RAIN, AND SMALL HAIL THE SIZE OF RICE GRAINS
            AS A STRONG THUNDERSTORM MOVED OVER THE AREA.

&&

KR
Local storm report, Mar 23, 9:39 AM EST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
1039 AM EDT THU MAR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 AM     MARINE TSTM WIND 3 SW CAPE CANAVERAL     28.36N 80.65W
03/23/2017  M41.00 MPH       AMZ552             FL   MESONET

            A WEATHERFLOW SITE AT THE BANANA RIVER JUST NORTH OF
            SR-520 MEASURED A PEAK WIND GUST OF 36 KNOTS FROM THE
            NORTHEAST AS A STRONG THUNDERSTORM MOVED THROUGH THE
            AREA.

&&

KR
Special weather statement, Mar 23, 11:16 AM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Melbourne FL
1216 PM EDT THU MAR 23 2017

FLZ054-058-059-231700-
St. Lucie FL-Okeechobee FL-Indian River FL-
1216 PM EDT THU MAR 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. LUCIE...
NORTHEASTERN OKEECHOBEE AND SOUTHWESTERN INDIAN RIVER COUNTIES UNTIL
100 PM EDT...

At 1215 PM EDT, Doppler radar was tracking a strong thunderstorm near
Blue Cypress Lake, moving south at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Fort Drum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2743 8097 2764 8088 2764 8087 2766 8087
      2772 8085 2765 8060 2738 8064
TIME...MOT...LOC 1615Z 011DEG 18KT 2763 8078

Smith
Special weather statement, Mar 23, 12:06 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Melbourne FL
106 PM EDT THU MAR 23 2017

FLZ054-059-231745-
St. Lucie FL-Indian River FL-
106 PM EDT THU MAR 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. LUCIE AND
EASTERN INDIAN RIVER COUNTIES UNTIL 145 PM EDT...

At 105 PM EDT, Doppler radar was tracking a strong thunderstorm over
Winter Beach, moving south at 25 mph.

small hail and winds in excess of 40 mph will be possible with this
storm.

Locations impacted include...
Fort Pierce, Sebastian, Vero Beach, Indian River Shores and Vero
Beach South.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2743 8034 2750 8063 2786 8045 2785 8040
      2775 8035 2763 8030
TIME...MOT...LOC 1705Z 013DEG 21KT 2773 8040

Johnson

The radar

The Melbourne radar (KMLB), 58 km away, was scanning. The volume nearest the first event began at 17:17 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Indian River

When
March 23, 12:17 PM EST
Where
Indian River County, 0.92 mi SE of (Vrb)vero Beach Muni
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
27.640, -80.410

A ham radio operator received a report of hail up to the size of nickels in Vero Beach, falling near the intersection of Route 60 and 27th Avenue, as a severe thunderstorm moved over the area.

Hail, Indian River

When
March 23, 12:27 PM EST
Where
Indian River County, 1.51 mi SSE of Gifford
Measured
1.25 in hail
Reported by
Public
Coordinates
27.650, -80.390

A resident of Vero Beach reported quarter to half-dollar sized hail falling near the Vero Beach Country Club as a thunderstorm became severe after moving onshore from the Atlantic.

Thunderstorm Wind, Indian River

When
March 23, 12:31 PM EST
Where
Indian River County, 2.53 mi SE of Vero Beach Airpark
Measured
87 kt (100 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
27.609, -80.496

Florida Power and Light reported that four wooden power poles were snapped several feet from ground level as a severe thunderstorm moved into a mostly rural area just west of Interstate 95 and south of Highway 60. Photos of the damage suggest straight-line winds of 90-100 mph likely impacted the area.

Tornado, St. Lucie

When
March 23, 12:40 PM EST to 12:42 PM EST
Where
St. Lucie County, 9.37 mi WNW of Ft Pierce Nelson Arp to 9.59 mi WNW of Ft Pierce Nelson Arp
Rating
EF0
Path length
0.96 mi
Path width
30 yd
Property damage
$2,000
Reported by
Utility Company
Coordinates
27.522, -80.550

Florida Power and Light reported a power pole snapped in a rural area of St. Lucie County between Interstate 95 and the Florida Turnpike. The damage occurred as a severe thunderstorm traveled southwest from the Vero Beach area and acquired strong low-level rotation, resulting in a brief tornado touchdown. Photos of the damage suggest EF-1 damage (90-100 mph).

Thunderstorm Wind, St. Lucie

When
March 23, 12:53 PM EST
Where
St. Lucie County, 11.64 mi W of Ft Pierce Nelson Arp
Measured
87 kt (100 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
27.451, -80.610

Florida Power and Light reported that a wooden power pole was snapped due to high winds as a severe thunderstorm crossed into a rural area of St. Lucie County to the southwest of the Florida Turnpike, near Highway 68. Straight-line winds were estimated at 90-100 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyThe tornado archive for Florida, 2017Warnings in Florida, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 676388, 676390, 676860, 676877, 676884.